[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.51.159. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1925

CLINICAL STUDIES OF DIGITALIS: III. ADVANCED TOXIC RHYTHMS

Author Affiliations

ST. LOUIS

From the Department of Internal Medicine, Washington University School of Medicine.

Arch Intern Med (Chic). 1925;35(1):87-99. doi:10.1001/archinte.1925.00120070092005
Abstract

In giving large amounts of the tincture of digitalis to a series of patients with normal cardiac mechanism,1 I observed auriculoventricular dissociation with tachycardia of auricles, of ventricles, or of both, as a toxic effect of the drug in four patients. A comprehensive study of these toxic rhythms2 showed a remarkably close parallel quantitatively between the effects in these patients and the toxic effects which were observed by Robinson and Wilson to result when successive fractions of the lethal dose were administered to cats. These authors found that further dosage produced ventricular fibrillation. The drug was stopped about the time of the appearance of these abnormal rhythms in my patients, and further harmful effects, fortunately, were not observed.

While the study of these effects of digitalis was in progress, there were published several reports of abnormal cardiac mechanisms occurring in patients who had been receiving large amounts of digitalis. One

×